Oklahoma, 2016

Hail and Damaging Winds in Oklahoma, March 23, 2016

March 23, 2016 · NWS OUN · 18 events in 6 counties and zones

A line of storms formed in southeast Oklahoma along a fast moving cold front in the evening of the 23rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A line of storms formed in southeast Oklahoma along a fast moving cold front in the evening of the 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 23, 3:54 PM CST, 48 minutes earlier.

Area forecast discussion, Mar 23, 3:54 PM CST, 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
454 PM CDT WED MAR 23 2016

.AVIATION...24/00Z TAF ISSUANCE...
STRONG GUSTY WINDS AND A SIGNIFICANT WIND SHIFT WITHIN THE FIRST
3 TO 6 HOURS OF THE TAF PERIOD WILL POSE THE GREATEST CONCERN TO
AVIATORS. THE WIND SHIFT FROM A COLD FRONT WILL CLEAR KGAG/KWWR BY
THE START OF THE VALID 24/00Z TAF PERIOD... WITH WEST/NORTHWEST
WINDS PERSISTING OVERNIGHT... SUSTAINED 20 TO 25 KTS... GUSTING TO
35 KTS. ELSEWHERE... THE FRONT WILL RESULT IN S/SW WINDS SHIFTING
TO THE W/NW BY 06Z.

OF CONCERN FOR SITES IN WESTERN OKLAHOMA AND NORTH TEXAS...
BLOWING DUST WILL REMAIN A CHALLENGE AS STRONG SOUTH WINDS PERSIST
AHEAD OF THE FRONTAL BOUNDARY THROUGH THE EARLY PORTION OF THE TAF
PERIOD.

WEST/NORTHWEST WINDS WILL REMAIN BREEZY THROUGH THURSDAY
MORNING... GRADUALLY DECREASING AT MOST SITES BY 24/18Z... BUT
REMAINING ELEVATED... SUSTAINED AROUND 15 KTS... WITH SOME GUSTS
NEAR 20 KTS THROUGH THE END OF THE PERIOD.

KURTZ

&&

.PREV DISCUSSION... /ISSUED 227 PM CDT WED MAR 23 2016/

DISCUSSION...
MAIN FOCUS WAS ON FORECAST THROUGH THURSDAY.

REST OF AFTERNOON AND TONIGHT... HIGH WINDS WILL CONTINUE ACROSS
NORTHWEST THIRD TO HALF OF THE FA THROUGH EARLY EVENING. SEVERAL
MESONET SITES HAVE ALREADY GUSTED AT OR ABOVE 60 MPH THIS AFTERNOON.
STRONG WINDS ARE EXPECTED ACROSS THE REST OF THE FA THIS
AFTERNOON/EVENING. COLD FRONT/WIND SHIFT HAS MOVED THROUGH MOST OF
THE OK PANHANDLE EARLY THIS AFTERNOON AND WILL MOVE INTO FAR NW
PARTS OF THE FA OVER THE NEXT COUPLE OF HOURS MOVING ACROSS THE AREA
THROUGH THIS EVENING. STRONG NORTHWEST WINDS ARE STILL EXPECTED
BEHIND THE FRONT. WIND SPEEDS ARE EXPECTED TO DECREASE SOME LATER
THIS EVENING AND OVERNIGHT WHERE THE HIGHER WINDS ARE CURRENTLY
OCCURRING BUT STILL REMAIN STRONG INTO EARLY THURSDAY. SO WILL
CONTINUE WITH THE CURRENT CONFIGURATION OF THE HIGH WIND WARNING
INTO EARLY EVENING AND WIND ADVISORIES THAT GO THROUGH EARLY
THURSDAY BUT LATER SHIFTS MAY NEED TO RE-EVALUATE DEPENDING ON
TRENDS.

CRITICAL TO EXTREMELY CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE
INTO EARLY THIS EVENING WITH SINGLE DIGIT DEWPOINTS LEADING TO BELOW
10 PERCENT RH ALREADY IN PARTS OF THE AREA WITH THE HIGH WINDS. RH
VALUES SHOULD IMPROVE AFTER SUNSET THIS EVENING BUT THE STRONG WINDS
WILL CONTINUE AND WITH A WIND SHIFT ANY ONGOING FIRES WILL LIKELY BE
PROBLEMATIC FOR FIRE FIGHTING EFFORTS THROUGH THE NIGHT.

BLOWING DUST COULD ALSO DEVELOP ACROSS PARTS OF THE AREA THIS
AFTERNOON/EVENING WHICH COULD REDUCE VISIBILITIES IN SOME LOCATIONS.

SOME SHOWERS/STORMS WILL BE POSSIBLE IN PARTS OF SOUTH CENTRAL AND
SOUTHEAST OKLAHOMA THIS AFTERNOON/EVENING. INSTABILITY AND WIND
SHEAR WILL BE SUFFICIENT FOR STRONG TO SEVERE STORMS TO BE POSSIBLE
WITH LARGE HAIL AND STRONG WIND GUSTS THE MAIN CONCERNS. HOWEVER...
THERE IS ALSO A LOW POTENTIAL FOR A FEW TORNADOES. THIS ACTIVITY IS
EXPECTED TO MOVE EAST OF THE FA BY MID TO LATE EVENING.

THURSDAY INTO EARLY NEXT WEEK.... WINDS WILL GRADUALLY DECREASE
THROUGHOUT THE DAY THURSDAY AS THE SFC HIGH BEGINS TO SETTLE INTO
THE REGION. COOLER TEMPERATURES ARE ALSO EXPECTED THURSDAY. BREEZY
SOUTHERLY WINDS WILL RETURN FRIDAY. THESE WINDS ALONG WITH LOW
HUMIDITIES WILL LEAD TO ELEVATED FIRE WEATHER CONCERNS AGAIN FRIDAY
AFTN BUT WILL NOT BE AS SEVERE AS TODAY. MODELS SHOW ANOTHER STORM
SYSTEM AFFECTING THE REGION OVER THE WEEKEND BRINGING A CHANCE FOR
SHOWERS AND THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  40  59  36  69 /   0   0   0   0
HOBART OK         38  61  37  72 /   0   0   0   0
WICHITA FALLS TX  42  63  39  74 /   0   0   0   0
GAGE OK           31  59  33  73 /   0   0   0   0
PONCA CITY OK     38  57  32  68 /   0   0   0   0
DURANT OK         44  61  39  68 /  40   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...HIGH WIND WARNING UNTIL 9 PM CDT THIS EVENING FOR OKZ004>019-
     021>024-033>038.

     RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR OKZ004>042-
     044>046-050.

     WIND ADVISORY FROM 9 PM THIS EVENING TO 7 AM CDT THURSDAY FOR
     OKZ004>019-021>024-033>038.

     WIND ADVISORY UNTIL 7 AM CDT THURSDAY FOR OKZ020-025>032-039>048-
     050>052.

TX...HIGH WIND WARNING UNTIL 9 PM CDT THIS EVENING FOR TXZ083>085-087.

     RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR TXZ083>090.

     WIND ADVISORY FROM 9 PM THIS EVENING TO 7 AM CDT THURSDAY FOR
     TXZ083>085-087.

     WIND ADVISORY UNTIL 7 AM CDT THURSDAY FOR TXZ086-088>090.

&&

30/04
Hazardous weather outlook, Mar 23, 4:08 PM CST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
508 PM CDT WED MAR 23 2016

OKZ004>048-050>052-TXZ083>090-241315-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
508 PM CDT WED MAR 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

.FIRE WEATHER...
CRITICAL TO EXTREME FIRE WEATHER CONDITIONS WILL CONTINUE THROUGH
THIS AFTERNOON AND EVENING DUE TO VERY STRONG WINDS... VERY LOW
HUMIDITIES... AND WARM TEMPERATURES. A RED FLAG WARNING IS IN
EFFECT.

.STRONG WINDS...
AHEAD OF A FRONTAL BOUNDARY MOVING IN FROM THE NORTHWEST...
SOUTHWEST TO WEST WINDS OF 25 TO 40 MPH WITH GUSTS 45 TO 60 MPH
WILL AFFECT PARTS OF OKLAHOMA AND WESTERN NORTH TEXAS THROUGH
EARLY THURSDAY. BEHIND THE FRONT... WINDS WILL SHIFT TO THE
WEST... NORTHWEST... REMAINING BREEZY... 25 TO 30 MPH... GUSTING
TO 35 MPH. THE STRONGEST WINDS ARE EXPECTED ACROSS APPROXIMATELY
THE NORTHWEST HALF OF OKLAHOMA AND PARTS OF WESTERN NORTH TEXAS
THROUGH MID- EVENING.

.THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND THIS EVENING ACROSS PARTS OF SOUTH CENTRAL AND SOUTHEAST
OKLAHOMA...GENERALLY ALONG AND SOUTHEAST OF A LINE FROM SEMINOLE
AND ADA TO ARDMORE. THE MOST LIKELY TIME FOR SEVERE WEATHER WILL
BE FROM 4 PM TO 10 PM. HAIL UP TO THE SIZE OF GOLF BALLS AND WIND
GUSTS TO 60 MPH WILL BE THE MAIN CONCERNS. THERE IS ALSO A LOW
POTENTIAL FOR A FEW TORNADOES BEFORE THE THUNDERSTORMS MOVE EAST
OF THE AREA LATER THIS EVENING.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PREPARE FOR SEVERE WEATHER OPERATIONS LATE THIS
AFTERNOON INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

.STRONG WINDS...
STRONG NORTH WINDS WILL CONTINUE THROUGH EARLY THURSDAY. WIND
GUSTS OVER 40 MPH WILL BE POSSIBLE FOR A TIME THURSDAY MORNING. A
WIND ADVISORY IS IN EFFECT THROUGH 7 AM.

.THUNDERSTORMS...
THUNDERSTORMS ARE POSSIBLE SUNDAY.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

EM/KURTZ

In the hours before

Local storm report, Mar 23, 3:12 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
412 PM CDT WED MAR 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     NON-TSTM WND GST 4 WSW WEATHERFORD       35.51N 98.77W
03/23/2016  M61 MPH          CUSTER             OK   MESONET

0355 PM     NON-TSTM WND GST 15 SW CLINTON           35.36N 99.16W
03/23/2016  M69 MPH          WASHITA            OK   ASOS

            AT CLINTON SHERMAN AIRPORT IN BURNS FLAT

&&

JPIKE
Local storm report, Mar 23, 3:21 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
421 PM CDT WED MAR 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     NON-TSTM WND GST 4 WNW BESSIE            35.41N 99.05W
03/23/2016  M60 MPH          WASHITA            OK   MESONET

&&

JPIKE
Special weather statement, Mar 23, 3:28 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
428 PM CDT WED MAR 23 2016

OKZ010-011-015-016-232230-
CUSTER OK-MAJOR OK-DEWEY OK-WOODWARD OK-
428 PM CDT WED MAR 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CUSTER...SOUTHWESTERN
MAJOR...EASTERN DEWEY AND SOUTHEASTERN WOODWARD COUNTIES UNTIL 530 PM
CDT...

AT 415 PM CDT...NWS METEOROLOGISTS WERE TRACKING A WIND SHIFT WHICH
WILL IMPACT LARGE WILDFIRES IN CUSTER COUNTY AND NEAR THE MAJOR AND
DEWEY COUNTY LINE. EXPECT AN ABRUPT ONSET OF NORTHWESTERLY WINDS OF
30 TO 40 MPH.

WIND SHIFT ON THE FIRE NEAR SEILING WILL OCCUR 505 PM CDT.
WIND SHIFT ON THE FIRE NEAR BUTLER WILL OCCUR BY 530 PM CDT.

HAZARDS INCLUDE...
A DANGEROUS SHIFT IN FIRE SPREAD WILL OCCUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS WIND SHIFT WILL AFFECT FIRE FIGHTING EFFORTS. PLEASE ADVISE FIRE
CREWS IN THE FIELD OF THE CHANGE IN WIND DIRECTION.

&&

LAT...LON 3581 9922 3583 9884 3611 9896 3616 9905
      3638 9894 3632 9863 3617 9864 3581 9867
      3556 9869 3558 9933
TIME...MOT...LOC 2115Z 279DEG 30KT 3618 9862
Local storm report, Mar 23, 4:09 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
509 PM CDT WED MAR 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     NON-TSTM WND GST 6 SW CHEYENNE           35.55N 99.75W
03/23/2016  M60 MPH          ROGER MILLS        OK   MESONET

&&

JPIKE
Special weather statement, Mar 23, 4:25 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
525 PM CDT WED MAR 23 2016

OKZ046-050-051-232300-
CARTER OK-LOVE OK-MARSHALL OK-
525 PM CDT WED MAR 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CARTER...NORTHERN
LOVE AND NORTHWESTERN MARSHALL COUNTIES UNTIL 600 PM CDT...

AT 514 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF BURNEYVILLE...MOVING NORTHEAST AT 45 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...

LOCATIONS IMPACTED INCLUDE...
ARDMORE...MARIETTA...LONE GROVE...DICKSON...LEON...OVERBROOK...LAKE MURRAY...
BURNEYVILLE AND RUBOTTOM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3384 9746 3389 9745 3392 9747 3428 9721
      3423 9694 3417 9694 3417 9689 3412 9685
      3387 9717 3390 9718 3392 9721 3390 9725
      3386 9726 3389 9731 3385 9733 3388 9733
      3382 9738 3382 9743
TIME...MOT...LOC 2214Z 224DEG 39KT 3399 9723

MAHALE
Local storm report, Mar 23, 4:36 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
536 PM CDT WED MAR 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             3 SSW OVERBROOK         34.03N 97.17W
03/23/2016  E0.88 INCH       LOVE               OK   AMATEUR RADIO

&&

KURTZ

The radar

The Norman radar (KTLX), 130 km away, was scanning. The volume nearest the first event began at 22:41 UTC.

Open the radar archive at this moment

Event by event

16 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Carter

When
March 23, 4:42 PM CST
Where
Carter County, Dickson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.190, -96.990

Hail, Carter

When
March 23, 4:46 PM CST
Where
Carter County, 4.78 mi ESE of Ardmore
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.150, -97.060

Hail, Pontotoc

When
March 23, 5:20 PM CST
Where
Pontotoc County, 3.58 mi NW of Stonewall
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.690, -96.570

Hail, Johnston

When
March 23, 5:30 PM CST
Where
Johnston County, 0.69 mi N of Tishomingo
Measured
1 in hail
Property damage
$500
Reported by
Storm Chaser
Coordinates
34.240, -96.680

Hail combined with wind damaged a subway sandwich shop. The front window was broken out.

Hail, Pontotoc

When
March 23, 5:30 PM CST
Where
Pontotoc County, 6.81 mi NW of Lula
Measured
1.25 in hail
Property damage
$3,000
Reported by
Public
Coordinates
34.780, -96.500

Wind driven hail resulted in numerous holes in siding on the south side of a house.

Thunderstorm Wind, Johnston

When
March 23, 5:30 PM CST
Where
Johnston County, Tishomingo
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.230, -96.680

Winds downed trees and powerlines.

Hail, Johnston

When
March 23, 5:32 PM CST
Where
Johnston County, Tishomingo
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.230, -96.680

No damage was reported.

Thunderstorm Wind, Johnston

When
March 23, 5:32 PM CST
Where
Johnston County, Tishomingo
Measured
52 kt (60 mph) measured gust
Reported by
Emergency Manager
Coordinates
34.230, -96.680

Hail, Pontotoc

When
March 23, 5:33 PM CST
Where
Pontotoc County, 4.48 mi ESE of Ada
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.740, -96.610

No damage was reported.

Hail, Johnston

When
March 23, 5:46 PM CST
Where
Johnston County, Fillmore
Measured
1 in hail
Reported by
COOP Observer
Coordinates
34.270, -96.500

Hail, Atoka

When
March 23, 6:10 PM CST
Where
Atoka County, 2.67 mi WSW of Atoka
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
34.360, -96.170

No damage was reported.

Hail, Hughes

When
March 23, 6:17 PM CST
Where
Hughes County, Lamar
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.100, -96.130

Hail, Atoka

When
March 23, 6:19 PM CST
Where
Atoka County, Atoka
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
34.380, -96.130

No damage was reported.

Hail, Johnston

When
March 23, 6:22 PM CST
Where
Johnston County, Coleman
Measured
1.25 in hail
Reported by
Public
Coordinates
34.270, -96.420

Hail, Johnston

When
March 23, 6:29 PM CST
Where
Johnston County, Coleman
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.270, -96.420

No damage was reported.

Hail, Bryan

When
March 23, 7:32 PM CST
Where
Bryan County, 4.41 mi SE of Silo
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.000, -96.420

Hail, Bryan

When
March 23, 7:41 PM CST
Where
Bryan County, 4.49 mi SW of Armstrong
Measured
1 in hail
Reported by
Public
Coordinates
34.000, -96.390

Hail, Bryan

When
March 23, 8:00 PM CST
Where
Bryan County, Bokchito
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.020, -96.140

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 616539, 616540, 616541, 616542, 616544, 616545, 616546, 616547, 616548, 616549, 616550, 616551, 616552, 616553, 616554, 616555, 616556, 616557.